Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Louisville, KY

June 8, 2003Anderson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 8, 2003, 2:40 PM EDT for Anderson County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 2:40 PM EDT (18:40 UTC)
Expired
Jun 8, 2003, 3:15 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Anderson County, KY

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS53 KLMK 081840
SVRLMK
KYC005-081915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENSBORO...OR ABOUT 36 MILES WEST OF
  LEXINGTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENSBORO AROUND 245 PM EDT
  LAWRENCEBURG...ALTON...TYRONE AROUND 315 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3792 8516 3798 8518 3812 8503 3809 8485
          3797 8484 3795 8497 3792 8506

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:45 AM EDT, 10 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 3:45 AM EDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT SUN JUN 8 2003

CONSENSUS IS ON FASTER MOVING UPPER TROUGH AND ATTENDANT COLD FRONT
TODAY.  COLD FRONT LOCATED ATTM FROM PEORIA TO ST LOUIS TO NORTH OF
LITTLE ROCK...SHOULD MOVE THROUGH CTRL KY AND S CTRL IND ABOUT
MIDDAY...BETWEEN 15Z TO 18Z OR SO.  SHARP UPPER LEVEL TROUGH WILL BE
LOCATED JUST BEHIND THE COLD FRONT.  SHWRS MOVING INTO E CTRL IL AND
W CTRL IND ATTM JUST AHEAD OF SFC BNDRY.

DESPITE A COUPLE DIFFERENT ISSUES SUCH AS LIMITED LOW LEVEL MOISTURE
TRANSPORT / PWATS ONLY AROUND 1 TO 1.25...THIS SYSTEM WILL BE MOVING
THROUGH THE CWA DURING PEAK DAYTIME HEATING.  THE MORNING SHOULD BE
FAIRLY CLEAR IN ADVANCE OF THE FRONT.  AMS BECOMES MODERATELY
UNSTABLE WITH CAPES AROUND 1500-2000 J/KG AND LIS MINUS 5 TO MINUS
6.  FAIRLY STRONG DEEP LAYERED WINDS AND SPEED SHEAR...HWVR HELICITY
VALUES NOT CONDUCIVE TO TORNADO THREAT.  THEREFORE MAIN THREAT WITH
ISO TO SCT MIDDAY AND AFTN TSTMS WILL BE REACHING SEVERE POTENTIAL
VIA STRAIGHT LINE WINDS OVER 50KTS POSSIBLY ORGANIZING INTO THIN AND
FAST MOVING SQUALL LINE.  NO CHANGES TO POP ARRANGEMENT...WILL
CONTINUE ONLY CHANCE POPS.  FOR TONIGHT WILL REMOVE POPS IN THE WEST
AND KEEP A SMALL POP DURING THE EARLY EVENING IN THE EASTERN
PORTION.

NO CHANGES TO THE MONDAY - TUESDAY FORECAST WITH HIGH PRES IN PLACE.
COLD FRONT APPROACHES LATE TUES AND STALLS OUT ACROSS THE LOWER OH
VLY TUES NIGHT THROUGH LATE WEEK.  SEVERAL WAVES RIDE ALONG BOUNDARY
WED AND THU MAKING FOR A WET PERIOD IN THE FCST.  WILL BRING PRECIP
IN A LITTLE FASTER INTO TUES EVNG BUT WILL KEEP TUESDAY DRY FOR NOW
AS ACTIVITY APPEARS TO STAY WELL NORTH OF THE OH RIVER DURING THE
DAY.  NO OTHER MAJOR CHANGES TO THE LATER PERIODS EXPECTED.

.LMK...NONE.

JMB
Hazardous weather outlook, Jun 8, 6:15 AM EDT, 8 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG WILL AFFECT THE OUTLOOK AREA EARLY THIS MORNING...
ESPECIALLY ACROSS SOUTH AND EAST-CENTRAL KENTUCKY. THE FOG WILL
DISSIPATE WITHIN A FEW HOURS AFTER DAYBREAK.

A SHARP COLD FRONT...POISED ACROSS CENTRAL ILLINOIS AND SOUTHEAST
MISSOURI EARLY THIS MORNING...WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG
THE COLD FRONT FROM LATE MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS COULD REACH SEVERE CRITERIA. THE MAIN THREAT WILL BE
STRAIGHT LINE WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL APPROACH THE OUTLOOK AREA ON TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY EVENING. THE STORM
PREDICTION CENTER HAS OUTLINED A SLIGHT RISK OF SEVERE THUNDERSTORMS
MAINLY ACROSS SOUTH-CENTRAL INDIANA DURING THIS TIME FRAME.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE
FROM TUESDAY NIGHT THROUGH THE END OF THE WEEK...AS THE
AFOREMENTIONED COLD FRONT BECOMES STALLED ACROSS THE LOWER OHIO
VALLEY AND WAVES OF LOW PRESSURE RIDE ALONG IT. THE PROLONGED
PERIODS OF SHOWERS AND THUNDERSTORMS MAY CAUSE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JB

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.